Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 2150
  • Home
  • Print this page
  • Email this page


 
   Table of Contents      
LETTER TO THE EDITOR
Year : 2011  |  Volume : 59  |  Issue : 4  |  Page : 328-329

Crystalline deposition in the cornea and conjunctiva secondary to long-term clofazimine therapy in a leprosy patient


1 Department of Ophthalmology, Rajiv Gandhi Medical College and C. S. M. Hospital, Thane, Maharashtra, India
2 Department of Dermatology, Rajiv Gandhi Medical College and C. S. M. Hospital, Thane, Maharashtra, India

Date of Web Publication11-Jun-2011

Correspondence Address:
Rakesh K Barot
12, Jyotinagar CHS., Four Bungalows, Near RTO, Andheri (West), Mumbai - 400 053, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0301-4738.82012

Rights and Permissions

How to cite this article:
Barot RK, Viswanath V, Pattiwar MS, Torsekar RG. Crystalline deposition in the cornea and conjunctiva secondary to long-term clofazimine therapy in a leprosy patient. Indian J Ophthalmol 2011;59:328-9

How to cite this URL:
Barot RK, Viswanath V, Pattiwar MS, Torsekar RG. Crystalline deposition in the cornea and conjunctiva secondary to long-term clofazimine therapy in a leprosy patient. Indian J Ophthalmol [serial online] 2011 [cited 2019 Oct 18];59:328-9. Available from: http://www.ijo.in/text.asp?2011/59/4/328/82012

Dear Editor,

The continuous introduction of new systemic medications and dosing changes in current drug regimens has resulted in ever-increasing reports of ocular toxicities. [1] We report an unusual side-effect of long term therapy with clofazimine, which caused numerous polychromatic crystalline deposits within the cornea and conjunctiva in a leprosy patient.

A 30-year-old woman, case of lepromatous leprosy with recurrent type II lepra reaction, on tablet clofazimine 100 mg/ day was referred to us from dermatology clinic for brownish discoloration of conjunctiva. She was diagnosed as a case of lepromatous leprosy three years ago and started on multi drug therapy-multi bacillary (MDT-MB), which included clofazimine 50 mg/day and 300mg/ month as pulse dose. She was not on any other medication. After three months of treatment, she developed type II lepra reaction and was treated with clofazimine and corticosteroids. The dose of clofazimine was 300 mg/day for two months, which was tapered over the next three months. Over the next two years, she developed two more episodes of type II lepra reaction for which she had again received reactional doses of clofazimine. Estimated cumulative dose of clofazimine was 891.0 gm.

Her best corrected visual acuity was 20/50 in both eyes. On slit lamp examination, brownish-red discoloration of peripheral cornea and conjunctiva in inter-palpebral region was noted [Figure 1]. There were multiple polychromatic crystalline deposits scattered diffusely over peripheral cornea and conjunctiva of both eyes [Figure 2] and [Figure 3]. The lens had Grade 2 nuclear sclerosis in both eyes but no similar deposits. Fundoscopy was normal in both eyes. She also had reddish-brown discoloration of skin. Clofazimine therapy was stopped after two months as treatment of type II lepra reaction was completed. On follow-up after 6 months of discontinuing clofazimine, best corrected visual activity was 20/50 in both eyes and the conjunctival and corneal crystalline deposits had decreased along with conjunctival discoloration [Figure 4]. The absence of any other known cause of crystalline corneal deposits confirmed long-term clofazimine therapy as a cause of crystalline deposition in the cornea and conjunctiva.
Figure 1: Brownish-red discoloration of peripheral cornea and conjunctiva

Click here to view
Figure 2: Polychromatic crystalline deposits over conjunctiva (ƒö) represents crystalline deposits

Click here to view
Figure 3: Polychromatic crystalline deposits over cornea. (ƒö) represents crystalline deposits

Click here to view
Figure 4: Follow-up at 6 months

Click here to view


Corneal stromal deposition may develop from a number of medications such as clofazimine, gold, immunoglobulins, indomethacin, phenothiazines, retinoids, sparfloxacin, and silver. The deposits of drugs and drug metabolites within corneal stroma may be predominantly pigmented, crystalline, or refractile. [1] Crystalline deposits in cornea are reported following exogenous immunoglobulin therapy and the crystals appear in mid periphery in annular fashion. [2] Gokhale observed multiple refractile crystalline deposits in the corneal stroma following prolonged topical sparfloxacin therapy. [3]

Corneal and conjunctival changes have been reported previously in association with clofazimine therapy. Kaur et al., observed conjunctival pigmentation in 46% and corneal pigmentation in 53% patients treated with clofazimine for 6−24 months. [4] Our patient had polychromatic crystalline deposits along with brownish-red discoloration in bulbar conjunctiva and peripheral cornea, which did not affect the vision. Careful literature search revealed that only one such case is reported by Font et al., [5] having estimated cumulative dose of clofazimine of 219 gm as compared to 891 gm in our patient In the case reported by Font et al., ultrastructural study of conjunctival biopsy demonstrated that many of fibroblasts and macrophages contained rectangular or rhomboidal empty spaces corresponding to crystals, which ranged from 1.5 to 7 x m in length. [5]

In greater than 1% of patients on clofazimine therapy diminished vision and ocular dryness, burning, itching, and irritation have been reported, which were absent in our case. Craythorn et al., [6] reported macular pigmentary abnormalities but in our patient macula was normal.

Further studies of clofazimine-treated patients are necessary in order to determine the frequency and spectrum of corneal and conjunctival abnormalities associated with the drug. It is suggested that patients being treated with clofazimine should undergo periodic ophthalmic examination. Clofazimine-induced crystalline keratopathy should be included in the differential diagnosis of crystalline deposits of cornea and conjunctiva.

 
  References Top

1.
Dadiv AH, Anthony JA. Drug induced corneal complications. Curr Opin Ophthalmol 2004;15:541-8.  Back to cited text no. 1
    
2.
Budde M, Gusek-Schneider GC, Mayer U, Seitz B. Annular crystalline keratopathy in association with immunoglobulin therapy for pyoderma gangrenosum. Cornea 2003;22:82-5.   Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.
Gokhale NS. Sparfloxacin corneal deposits. Indian J Ophthalmol 2004;52:79.  Back to cited text no. 3
[PUBMED]  Medknow Journal  
4.
Kaur I, Ram J, Kumar B, Kaur S, Sharma VK. Effect of clofazimine on eye in multibacillary Leprosy. Indian J Lepr 1990;62:87-90.  Back to cited text no. 4
[PUBMED]    
5.
Font RL, Sobol W, Matoba A. Polychromatic corneal and conjunctival crystals secondary to clofazimine therapy in leper. Ophthalmology 1989;96:311-5.  Back to cited text no. 5
[PUBMED]    
6.
Craythorn JM, Swartz M, Creel DJ. Clofazimine-induced bull's-eye retinopathy. Retina 1986;6:50-2.  Back to cited text no. 6
[PUBMED]    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]


This article has been cited by
1 Ocular leprosy
Andrzej Grzybowski,Malgorzata Nita,Marcos Virmond
Clinics in Dermatology. 2015; 33(1): 79
[Pubmed] | [DOI]
2 Ocular toxicity from systemically administered xenobiotics
Mitan R Gokulgandhi,Aswani Dutt Vadlapudi,Ashim K Mitra
Expert Opinion on Drug Metabolism & Toxicology. 2012; 8(10): 1277
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed2354    
    Printed34    
    Emailed0    
    PDF Downloaded134    
    Comments [Add]    
    Cited by others 2    

Recommend this journal